Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 227, NWS Columbia, SC

July 22, 2006Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2006, 7:50 PM EDT for Chesterfield County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 7:50 PM EDT (23:50 UTC)
Expired
Jul 22, 2006, 8:30 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 222350
SVRCAE
SCC025-230030-
/O.NEW.KCAE.SV.W.0227.060722T2350Z-060723T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF CHESTERFIELD...OR ABOUT 17 MILES NORTHWEST OF
  HARTSVILLE...AND MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHESTERFIELD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3481 8046 3444 8024 3456 7984 3468 7991
      3480 7994

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:54 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 2:54 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT SAT JUL 22 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

SURFACE BOUNDARY CURRENTLY SITUATED FROM SOUTHWEST PENNSYLVANIA
THROUGH EASTERN KENTUCKY INTO NORTHERN ALABAMA. REGIONAL RADAR
SHOWING SOME CONVECTION DEVELOPING DEVELOPING ACROSS SOUTHEAST
GEORGIA...AND A LINE DEVELOPING JUST WEST OF CHS.

UPPER TROUGH EXTENDING FROM THE GREAT LAKES THROUGH THE OHIO
VALLEY WILL SWING EAST INTO NEW ENGLAND AND THE MID ATLANTIC LATER
TONIGHT AND SUNDAY...WHICH WILL PUSH THE FRONTAL BOUNDARY INTO THE
AREA. HAVE DECIDED TO BUMP UP POPS TO LOW LIKELY OVERNIGHT AND
CONTINUE THEM INTO SUNDAY WITH THE BOUNDARY APPROACHING AND
SHORTWAVE ENERGY NEARBY. MODEST INSTABILITY SHOULD ALLOW
CONVECTIVE ACTIVITY TO LINGER INTO THE OVERNIGHT HOURS...HOWEVER THERE
IS A POTENTIAL FLY IN THE OINTMENT FOR TONIGHT. THE EXPANDING
CONVECTION ACROSS ALABAMA INTO GEORGIA COULD ROB SOME OF THE
MOISTURE FROM THE SOUTHWESTERLY FLOW. THE FRONTAL BOUNDARY REMAINS
IN THE VICINITY FOR MONDAY AND THEN BASICALLY DISSOLVES BY MID
WEEK. WILL KEEP CHANCE POPS RUNNING FOR MONDAY AND TUESDAY WITH
DEEP ATMOSPHERIC MOISTURE IN PLACE.

TEMPERATURES WILL RUN AT OR BELOW NORMAL DURING THIS PERIOD WITH
PLENTY OF MOISTURE IN PLACE. STAYED PRETTY CLOSE TO GUIDANCE
NUMBERS WHICH WERE CLUSTERED.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

UPPER PATTERN REFLECTS WEAK TROUGH ALOFT AND NEAR THE SURFACE FOR
MUCH OF NEXT WEEK. THIS PATTERN COMBINED WITH PLENTY OF DEEP
MOISTURE WILL PROVIDE DIURNALLY DRIVEN CONVECTIVE ACTIVITY DURING
THE EXTENDED PERIOD. WILL KEEP CHANCE POPS THROUGHOUT DURING THE
PERIOD...WHILE TEMPERATURES WILL REMAIN IN THE UPPER 80S TO LOWER 90S.

&&

.AVIATION...

MAINLY VFR CONDITIONS BUT ATMOSPHERE UNSTABLE THIS AFTERNOON AND
EVENING WITH LIS -5/-6 AND CAPES 2000-3000. SEA BREEZE HAS FORMED
ALL THE WAY FROM SOUTHWEST GEORGIA INTO SOUTHEAST SOUTH CAROLINA
AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS FEATURE. THIS MAY LIMIT
CONVECTION OVER THE CAE CWA BUT BRIEF MVFR-IFR CONDITIONS POSSIBLE
IN SHOWERS AND FEW THUNDERSTORMS STILL POSSIBLE. THUNDERSTORM
ACTIVITY STILL WELL WEST AND SOUTH OF THE AREA AT 18Z. WEAK SHORT
WAVE MOVING OVER AREA LATE TONIGHT A GOOD CHANCE OF SHOWERS AND A
FEW THUNDERSTORMS. STILL A POSSIBILITY OF SEVERE STORMS BUT
POTENTIAL APPEARS TO HAVE DIMINISHED OVER THE EARLY AFTERNOON HOURS.
OTHERWISE...BOUNDARY LAYER WINDS LATE TONIGHT AND SUNDAY MORNING
LOOK LIKE THEY WILL BE STRONG ENOUGH TO INHIBIT THE DEVELOPMENT OF
MUCH FOG NEAR SUNRISE SUNDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 328 AM EDT SAT JUL 22 2006)

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

STRONG UPPER RIDGE CENTERED OVER THE WESTERN US...WITH RIDGE AXIS
STILL EXTENDING EASTWARD INTO THE SE US. CONVECTION HAS BEEN FLARING
UP OVER THE UPSTATE AND NE GA OVER THE PAST COUPLE OF HOURS...APPEARS
TO BE THE RESULT OF BOUNDARY COLLISIONS. OTHER ISOLATED ACTIVITY
POPPING UP ACROSS THE CENTRAL FA. WITH RIDGE AXIS STILL EXTENDING
ROUGHLY ACROSS OUR CENTRAL FA...AND WITH DIURNAL TREND TOWARDS
MORE STABILITY...WILL EXPECT SCATTERED CONVECTION TO AFFECT
PRIMARILY THE NORTHERN HALF OF OUR FA THIS MORNING. THE RIDGE
WEST/TROUGH EAST UPPER PATTERN TO AMPLIFY FOR TODAY/SUNDAY...
THOUGH STRONGEST UPPER ENERGY TO REMAIN TO OUR NORTH. FRONTAL
BOUNDARY STILL ON COURSE TO MOVE IN LATE TODAY/TONIGHT...AND STALL
OVER THE REGION SUNDAY. THIS ALONG WITH INCREASED ATMOSPHERIC
MOISTURE TO RESULT IN INCREASED PRECIP CHANCES.

LONG TERM (MONDAY THROUGH FRIDAY)...

MADE NO CHANGES. FRONTAL BOUNDARY MAY STILL BE STALLED OVER THE
REGION MONDAY. UPPER PATTERN TO DEAMPLIFY...WITH WEAK TROFINESS
REMAINING OVER THE EAST INTO MID WEEK. APPEARANCE OF BERMUDA
RIDGE TRYING TO BUILD WESTWARD BY LATE WEEK.

AVIATION...

EXPECT MAINLY VFR CONDITIONS. THE LOW-LEVEL JET SHOULD LIMIT FOG
DEVELOPMENT EARLY THIS MORNING. LINGERING UPPER-LEVEL RIDGING SHOULD
LIMIT THUNDERSTORM COVERAGE EARLY IN THE TAF PERIOD. EXPECT COVERAGE
WILL INCREASE LATER IN THE PERIOD ASSOCIATED WITH STRONG HEATING AND
CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT. HAVE NOT
EXPLICITLY FORECASTED THUNDERSTORMS AT THE TERMINALS AT THIS TIME
BECAUSE OF TIMING UNCERTAINTY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

HC/HC/TTH
Hazardous weather outlook, Jul 22, 5:13 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
513 AM EDT SAT JUL 22 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230913-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
513 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FRONTAL SYSTEM MOVING INTO THE REGION PLUS STRONG HEATING AND HIGH
MOISTURE WILL LEAD TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT.
A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS
AROUND 60 MPH. THE SEVERE WEATHER THREAT WILL BE MAINLY LATE THIS
AFTERNOON AND THIS EVENING.

HEAVIER RAINFALL AMOUNTS WILL ALSO OCCUR WITH SOME OF THE
THUNDERSTORMS...WITH PONDING OF WATER IN POOR-DRAINAGE AREAS.

SEVERE THUNDERSTORM AND FLOOD WATCHES OR WARNINGS MAY BE NEEDED LATER
TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED THIS
AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Jul 22, 4:53 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 S AIKEN               33.47N 81.73W
07/22/2006                   AIKEN              SC   CO-OP OBSERVER

            LARGE TREE LIMBS DOWN 5 MILES SOUTH OF AIKEN.

&&

KILMER
Local storm report, Jul 22, 6:03 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             MANNING                 33.69N 80.22W
07/22/2006  E0.75 INCH       CLARENDON          SC   TRAINED SPOTTER

            NWS SPOTTER REPORTED 3/4 INCH HAIL IN MANNING

&&

KILMER
Local storm report, Jul 22, 6:22 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     AIKEN                   33.54N 81.73W
07/22/2006                   AIKEN              SC   EMERGENCY MNGR

            TREES DOWN IN AIKEN

0505 PM     TSTM WND DMG     AIKEN                   33.54N 81.73W
07/22/2006                   AIKEN              SC   EMERGENCY MNGR

            TREES AND POWERLINES DOWN IN AIKEN

&&

KILMER
Local storm report, Jul 22, 6:37 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 NNE BARNWELL          33.28N 81.35W
07/22/2006                   BARNWELL           SC   PUBLIC

            LARGE TREE LIMBS DOWN, FREQUENT LIGHTNING, MINOR FLOODING

&&

KILMER
Local storm report, Jul 22, 7:04 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     FORT GORDON             33.42N 82.14W
07/22/2006                   RICHMOND           GA   LAW ENFORCEMENT

            POWERLINES AND LARGE TREE LIMBS DOWN

&&

KILMER
Special weather statement, Jul 22, 7:30 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
730 PM EDT SAT JUL 22 2006

GAZ040-063>065-077-SCZ018-025-030-035-036-038-041-230100-

AIKEN-BAMBERG-BARNWELL-BURKE-CLARENDON-COLUMBIA-EDGEFIELD-LINCOLN-
MCCORMICK-MCDUFFIE-ORANGEBURG-RICHMOND-
730 PM EDT SAT JUL 22 2006

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...RICHMOND COUNTY...
MCDUFFIE COUNTY...COLUMBIA COUNTY...LINCOLN COUNTY...MCCORMICK
COUNTY...EDGEFIELD COUNTY...CLARENDON COUNTY...AIKEN COUNTY...
ORANGEBURG COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY THROUGH 900 PM
EDT...

AT 728 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN THE CENTRAL SAVANNAH RIVER AREA
OF EAST CENTRAL GEORGIA AND SOUTH CAROLINA EXTENDING EASTWARD
THROUGH ORANGEBURG AND CLARENDON COUNTIES. THESE STORMS WERE MOVING
EAST AROUND 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND WILLISTON...TRENTON...OLAR...NEW ELLENTON...
MCCORMICK...HILDA...BARNWELL...BAMBERG...ORANGEBURG AND SUMMERTON
THROUGH 900 PM EDT.

THESE STORMS MAY CONTAIN SMALL HAIL...DANGEROUS LIGHTNING AND WIND
GUSTS OF 35 TO 45 MPH. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:31 PM EDTSevere Thunderstorm WarningCAEBamberg44 min
Jul 22, 3:36 PM EDTSevere Thunderstorm WarningCAEOrangeburg39 min
Jul 22, 4:02 PM EDTSevere Thunderstorm WarningCAEOrangeburg43 min
Jul 22, 4:14 PM EDTSevere Thunderstorm WarningCAEAiken46 min
Jul 22, 4:19 PM EDTSevere Thunderstorm WarningCAELee, Sumter26 min
Jul 22, 4:21 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg24 min
Jul 22, 4:25 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter35 min
Jul 22, 4:41 PM EDTSevere Thunderstorm WarningCAEBarnwell49 min
Jul 22, 4:51 PM EDTSevere Thunderstorm WarningCAEAiken39 min
Jul 22, 4:55 PM EDTSevere Thunderstorm WarningCAEOrangeburg50 min
Jul 22, 4:59 PM EDTSevere Thunderstorm WarningCAEClarendon46 min
Jul 22, 5:09 PM EDTSevere Thunderstorm WarningCAEClarendon36 min
Jul 22, 5:19 PM EDTSevere Thunderstorm WarningCAECalhoun26 min
Jul 22, 5:25 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jul 22, 5:37 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg23 min
Jul 22, 5:45 PM EDTSevere Thunderstorm WarningCAEClarendon45 min
Jul 22, 5:56 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell49 min
Jul 22, 6:10 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg50 min
Jul 22, 6:23 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg52 min
Jul 22, 6:44 PM EDTSevere Thunderstorm WarningCAEOrangeburg31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.